Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Unimodal polynomials arising from symmetric functions


Author: Francesco Brenti
Journal: Proc. Amer. Math. Soc. 108 (1990), 1133-1141
MSC: Primary 05A15; Secondary 05A05, 05A30
DOI: https://doi.org/10.1090/S0002-9939-1990-0993741-2
MathSciNet review: 993741
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a general result that, using the theory of symmetric functions, produces several new classes of symmetric unimodal polynomials. The result has applications to enumerative combinatorics including the proof of a conjecture by R. Stanley.


References [Enhancements On Off] (What's this?)

  • [1] G. E. Andrews, A theorem on reciprocal polynomials with applications to permutations and compositions, Amer. Math. Monthly 82 (1975), 830-833. MR 0396507 (53:370)
  • [2] F. Brenti, Unimodal, log-concave and Pólya frequency sequences in combinatorics, Ph. D. thesis, June 1988, Massachusetts Institute of Technology. MR 963833 (90d:05014)
  • [3] -, Unimodal, log-concave and Pólya frequency sequences in combinatorics, Memoirs Amer. Math. Soc. 81, no. 413, 1989. MR 963833 (90d:05014)
  • [4] L. Butler, A unimodality result in the enumeration of subgroups of a finite abelian group, Proc. Amer. Math. Soc. 101 (1987), 771-775. MR 911049 (88k:05012)
  • [5] L. Comtet, Advanced combinatorics, Reidel, Dordrecht/Boston, 1974. MR 0460128 (57:124)
  • [6] A. M. Garsia and J. Remmel, A combinatorial interpretation of $ q$-derangement and $ q$-Laguerre numbers, European J. Combin. 1 (1980), 47-59. MR 576766 (81g:05011)
  • [7] I. Gessel and G. Viennot, Determinants, paths, and plane partitions, preprint.
  • [8] I. P. Goulden and D. M. Jackson, Combinatorial enumeration, John Wiley, New York, 1983. MR 702512 (84m:05002)
  • [9] I. G. MacDonald, Symmetric functions and Hall polynomials, Oxford University Press, New York/London, 1979. MR 553598 (84g:05003)
  • [10] R. Proctor, Representations of $ {\text{sl(2,C)}}$ on posets and the Sperner property, SIAM J. Algebraic Discrete Methods 3 (1982), 275-280. MR 655567 (83k:06005)
  • [11] -, Solution of two difficult combinatorial problems with linear algebra, Amer. Math. Monthly 89 (1982), 721-734. MR 683197 (84f:05002)
  • [12] -, Bruhat lattices, plane partitions generating functions, and minuscule representations, European J. Combin. 5 (1984), 331-350. MR 782055 (86h:17007)
  • [13] B. Sagan, Inductive and injective proofs of log concavity results, Discrete Math. 68 (1988), 281-292. MR 926131 (89b:05009)
  • [14] R. Simion, A multiindexed Sturm sequence of polynomials and unimodality of certain combinatorial sequences, J. Combin. Theory Ser. A 36 (1984), 15-22. MR 728500 (85e:05015)
  • [15] R. Stanley, Theory and application of plane partitions: Part 1, Studies Applied Math. 50 (1971), 167-188. MR 0325407 (48:3754)
  • [16] -, Unimodal sequences arising from Lie algebras, in Young Day Proceedings (T. V. Narayana, R. M. Mathsen, and J. G. Williams, eds.), Dekker, New York/Basel, 1980, 127-136. MR 588199 (81k:05011)
  • [17] -, Unimodality and Lie superalgebras, Studies in Applied Math. 72 (1985), 263-281. MR 790132 (87a:17024)
  • [18] -, Enumerative combinatorics, vol. 1, Wadsworth and Brooks/Cole, Monterey, California 1986.
  • [19] -, Generalized $ h$-vectors, intersection cohomology of toric varieties and related results, Advanced Studies in Pure Math. 11 (1987), 187-213.
  • [20] -, Log-concave and unimodal sequences in algebra, combinatorics and geometry, (to appear in Annals of the New York Academy of Sciences). MR 1110850 (92e:05124)
  • [21] M. Wachs, On $ q$-derangement numbers, Proc. Amer. Math. Soc. 106 (1989), 273-278. MR 937015 (89i:05032)
  • [22] D. Wagner, The partition polynomial of a finite set system, (to appear in J. Combin. Theory Ser. A). MR 1082848 (92b:05005)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05A15, 05A05, 05A30

Retrieve articles in all journals with MSC: 05A15, 05A05, 05A30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-0993741-2
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society